Illinois, 2023

Winter Storm and Winter Weather in Illinois, February 16 to 17, 2023

February 16 to 17, 2023 · NWS LOT · 19 events in 18 counties and zones

Snow developed across far northern Illinois during the morning of February 16th and continued into the late evening. The snow was heavy at times with a band of 3 to 5 inches across far northern Illinois and a band of 5 to 8 inches of snow across far northwest Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Snow developed across far northern Illinois during the morning of February 16th and continued into the late evening. The snow was heavy at times with a band of 3 to 5 inches across far northern Illinois and a band of 5 to 8 inches of snow across far northwest Illinois. The highest storm total snowfall amounts included 7.0 inches in Roscoe; 6.8 inches in Rockton; 5.6 inches four miles north northwest of Rockford and 3.6 inches at the Rockford Airport.

A wintry mix developed south of the snow generally between Interstates 88 and 80 where light freezing rain occurred during the day and then a period of snow occurred in the evening. Measured ice accumulations included 0.25 inches at Sugar Grove Airport; 0.10 inches at DuPage Airport; 0.06 inches at Chicago O'Hare Airport; 0.03 inches at Chicago Executive Airport in Wheeling and 0.02 inches at Chicago Midway Airport.

Winds were gusting as high as 45 mph and a tree was blown down, falling on four pedestrians on the Northwestern University Campus in Evanston. Three were transported to a hospital with injuries, one with a serious head injury. The fourth was treated at the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 16, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 16, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
533 AM CST Thu Feb 16 2023

.SHORT TERM...
Issued at 335 AM CST Thu Feb 16 2023

Through Friday...

Key messages for today's storm system:

* The going forecast remains more or less on track for a wintry
  storm system to bring a mixed bag of precipitation featuring
  snow, sleet, freezing rain, and rain to northern Illinois and
  northwest Indiana this morning through tonight.

* No substantial changes to forecast snow, sleet, and ice
  accumulations were made in this forecast update. Approximately
  4- 7" of snow accumulation is still forecasted to occur in at
  least portions of the 5 counties in the NWS Chicago CWA
  currently under a Winter Storm Warning (Ogle, Winnebago, Boone,
  McHenry, and Lake (IL)). Lower snow totals (roughly 1-5") are
  expected in the counties covered by the Winter Weather Advisory
  to the south of the warning, where a sharp gradient in snow
  accumulations is likely to be seen, but accumulating sleet (up
  to around 0.5") and freezing rain/drizzle (ranging from a glaze
  up to around 0.10") will combine with the accumulating snow to
  produce hazardous travel conditions.

* Blustery north-northeasterly to northerly winds gusting up to 40
  mph will result in blowing snow that may cause localized
  visibility reductions this afternoon and especially tonight.
  Confidence is highest in blowing snow occurring in the counties
  included in the Winter Storm Warning.

* No changes to the going winter weather headlines have been made,
  though a temporal extension and/or southward expansion to the
  Winter Weather Advisory may need to be considered for lingering
  snow, freezing rain/drizzle, or blowing snow prolonging travel
  impacts tonight as temperatures tumble below to well below
  freezing.

* A Lakeshore Flood Advisory has been issued from this afternoon
  through tonight for Cook, Lake (IN), and Porter counties to
  highlight the possibility of minor lakeshore flooding occurring
  in the usual vulnerable locations along the lakeshore.

A technical discussion will be posted later as time allows.

Ogorek

&&

.LONG TERM...
Issued at 242 AM CST Thu Feb 16 2023

Friday through Wednesday...

Weather quiets down again Friday through the weekend, with
coldest daytime temperatures in almost two weeks expected Friday
before moderating again Saturday and Sunday. Pattern then looks to
become more active into next week, with precipitation chances
increasing by Tuesday-Wednesday.

The upper level trough associated with today's wintry
precipitation will be exiting to our east Friday morning. Strong
low level cold advection in the wake of this system will bring the
coldest daytime temperatures we've seen since early February,
with highs only expected to be in the 20s over most of the area
(and perhaps only mid-20s over new snowpack across north/northwest
counties). Some light lake effect snow showers will likely be
ongoing across parts of northwest Indiana during the morning and
may produce some minor accumulations in parts of Lake and Porter
counties, though backing low level winds and lowering inversion
heights should allow for these to shift east of the area and
weaken by midday. Elsewhere, strong subsidence will help to clear
out cloud cover in the wake of the departing system, and surface
winds will diminish and eventually back to the west and southwest
later in the day as a weak surface high pressure ridge moves east
across the cwa.

Upper pattern becomes somewhat more zonal Saturday, while a
broad, elongated area of surface high pressure spreads from the
lower Mississippi Valley to the mid-Atlantic and southeast
regions. North of this ridge, our low level flow will turn
southwest and allow warm advection to warm up temperatures through
the weekend. Highs should range from the upper 30s to mid-40s
Saturday and from the mid-40s to around 50 south on Sunday.
Guidance is in decent agreement in depicting a mid-level short
wave transiting the region Saturday night into Sunday, and some
guidance (GFS and EPS ensemble mean) produce some light qpf across
parts of the area. NBM blended guidance and much of the
deterministic guidance is dry however, and with the broad low-
level anticyclone to our south initially blocking any significant
return moisture flow, have maintained a dry forecast with only
increasing mid and high level clouds from Saturday afternoon into
Sunday morning.

Global runs then amplify the upper pattern across the central
CONUS Sunday into Sunday night as a deeper mid-level wave tracks
across the region. Main surface low associated with this
transition tracks across Ontario and the northern Great Lakes
through Sunday night, trailing a cold front through our area
overnight (again without any significant precipitation threat
indicated). This front eventually stalls in a west-east
orientation south of the forecast area however, and looks to
become the focus for a series of mid-level waves to interact with
through the middle of next week. Differences remain in the details
at this distance, though it does appear that our weather will
become more active with a few periods of better precipitation
chances and likely some p-type challenges given the north-south
thermal gradient which will be in place across the region north of
the stationary front to our south.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

Aviation Forecast Concerns:

* Snow/wintry mix develops across the terminals early this morning
  with associated deterioration in visibilities and snow/ice
  accumulations.

* Chicago area terminals and KORD/DPA in particular will be near
  the mostly snow/snow, sleet, freezing rain mix line during the
  day. This lends somewhat low confidence hourly p-type details.

* MVFR ceilings and VFR visibilities lowering to IFR mid-late
  morning in precip.

* Gusty northeast winds trend north late this afternoon, then
  shift northwest late this evening.

Snow and sleet will develop toward sunrise this morning, in
response to an area of low pressure lifting northeast into the
lower Ohio Valley. A southwest to northeast oriented thermal
gradient is expected to result in mainly snow across the northwest
parts of the forecast area including KRFD, with a mix of snow,
sleet, freezing rain and rain to the southeast across the Chicago
terminals. Across the Chicago TAF sites, farther northwest sites
KDPA/KORD will likely start initially as snow early, but will
likely see a mix with sleet/freezing rain later this morning
through the afternoon or even early evening hours as a combination
of a subtle warm layer aloft and somewhat marginal cloud top temps
(above +10C) may limit ice crystal production at times. Slightly
warmer temperature surface and aloft will likely support more of a
sleet/rain mixing in at KMDW and even more so at KGYY, with the
rain part of the mix trending toward freezing rain from KORD/KDPA
northward where surface temps at or slightly below 32F are
possible. Colder air wraps in more solidly very late
afternoon/early evening, allowing precipitation to gradually
transition to all snow from northwest to southeast before tapering
to flurries late in the evening/midnight. A few flurries could
linger beyond midnight, before MVFR cloud deck scatters out.

Current MVFR ceilings around 2000 feet will see a gradual
deterioration to lower MVFR/IFR as precipitation develops this
morning, with IFR visibility most likely where snow becomes the
predominant precipitation type. Visibilities should improve late
this evening as snow tapers to flurries.

As for winds, northeast winds were in the process of strengthening
early this morning, and will continue to gradually increase in
speed through the day as the surface low moves into downstate
IL/IN Speeds will increase to around 20 kt with gusts 30-35 kt
later today. Winds will be near their peak intensity as they back
northerly toward evening, eventually shifting northwest later this
evening and slowly diminishing overnight.

Ratzer

&&

.MARINE...
Issued at 442 AM CST Thu Feb 16 2023

Another area of low pressure will track north of the Ohio River
through tonight, and will produce increasing northeast winds this
morning. A period of gale force winds are expected from midday
through this evening for the Illinois and Indiana nearshore
waters, with winds eventually backing more northerly by evening
and then northwest overnight while gradually diminishing.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008 until 9 PM
     Thursday.

     Winter Storm Warning...ILZ006 until 9 PM Thursday.

     Winter Weather Advisory...ILZ013-ILZ021-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108 until 9 PM Thursday.

     Lakeshore Flood Advisory...ILZ103-ILZ104...3 PM Thursday to 3 AM
     Friday.

     Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ019-ILZ020
     until 9 PM Thursday.

IN...Lakeshore Flood Advisory...INZ001-INZ002...3 PM Thursday to 3 AM
     Friday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
     Thursday to midnight Friday.

     Small Craft Advisory...IL nearshore waters until noon Thursday.

     Small Craft Advisory...IN nearshore waters until noon Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 16, 4:02 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
402 AM CST Thu Feb 16 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
402 AM CST Thu Feb 16 2023 /502 AM EST Thu Feb 16 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.
  Elevated Ice Accumulation Risk.
  Significant now and Sleet Risk.
  Elevated Lakeshore Flood Risk.

DISCUSSION...

A mix of snow, sleet, freezing rain and rain will develop across
the area early this morning, and will persist through the day
while gradually changing to all snow from northwest to southeast
during the afternoon and early evening. Snow will then taper off
and end from the west late this evening, with the exception of
some lingering lake effect snow showers near the lake especially
in northwest Indiana.

The wintry mix of accumulating snow, sleet and freezing rain will
cause travel impacts across the area, particularly near and
northwest of Interstate 55. The highest snowfall amounts are
expected to be near the Illinois Wisconsin border. Minor
accumulations will continue overnight over far northwest Indiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-171015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
402 AM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.
  Limited Freezing Spray Risk late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Gale force winds and very hazardous waves are likely.
  Limited Freezing Spray Risk.
Saturday and Sunday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 1 winter storm, 1 strong wind. Local standard time, as filed.

Winter Storm, Winnebago

When
February 16, 6:00 AM CST to 9:30 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
February 16, 6:00 AM CST to 9:30 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
February 16, 7:00 AM CST to 10:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
February 16, 7:00 AM CST to 10:30 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
February 16, 7:00 AM CST to 11:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
February 16, 8:00 AM CST to 10:30 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
February 16, 8:00 AM CST to 11:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
February 16, 8:00 AM CST to 9:30 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
February 16, 8:00 AM CST to 11:30 PM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
February 16, 8:00 AM CST to February 17, 12:00 AM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
February 16, 8:00 AM CST to 10:30 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
February 16, 9:00 AM CST to 11:00 PM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Strong Wind, Northern Cook County

When
February 16, 12:09 PM CST
Where
Northern Cook County forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

A tree fell on four pedestrians near the intersection of Sheridan Road and Library Place on the Northwestern University Campus in Evanston. Three were transported to the hospital with injuries, one with a serious head injury. The fourth was treated at the scene. The tree fell due to a combination of snow, ice and wind.

Winter Weather, Southern Cook County

When
February 16, 2:00 PM CST to February 17, 12:00 AM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
February 16, 2:00 PM CST to February 17, 12:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
February 16, 2:00 PM CST to 11:00 PM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
February 16, 3:00 PM CST to 10:30 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076473, 1076477, 1076474, 1076480, 1076481, 1076475, 1076476, 1076478, 1076479, 1076482, 1076483, 1076485, 1076486, 1076488, 1076719, 1076484, 1076489, 1076490, 1076487.